Indiana, 2023

Hail in Indiana, July 13, 2023

July 13, 2023 · NWS IND · 1 event in 1 county or zone

During the afternoon hours of July 13th a lone storm along a quasi-stationary frontal boundary produced large hail across portions of Jennings county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the afternoon hours of July 13th a lone storm along a quasi-stationary frontal boundary produced large hail across portions of Jennings county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 13, 12:22 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 13, 12:22 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
122 PM EDT Thu Jul 13 2023

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1001 AM EDT Thu Jul 13 2023

The forecast remains in good shape with only minor adjustments
needed. A weak front is currently draped just south of the I-70
corridor and should remain nearly stationary for much of the day.
Low-level convergence along this boundary will be the primary
forcing for scattered showers and storms this afternoon/evening once
sufficient destabilization occurs. Thinking on severe weather
potential remains the same. Refer to the short term discussion for
more details on this.

Areas north of the front will be slightly cooler today due to weak
northerly flow. In addition, visible satellite imagery depicts
extensive cloud cover behind the front. These clouds may mix out
through the day, but will likely limit daytime
heating/destabilization.

&&

.Short Term...(Today and tonight)
Issued at 257 AM EDT Thu Jul 13 2023

Thunderstorm chances continue through the short term period,
mainly south of I-70. A weak boundary is currently dropping
southward across the region, and is located near Lafayette as of
06z. A large area of low-level stratus is spreading southward
behind it. Convection is ongoing near Terre Haute on the nose of
weak theta-e advection associated with a strengthening LLJ. This
should continue southeastward through morning.

The aforementioned boundary is expected to stall across our southern
counties later this morning. Another round of convection may fire up
along it as a weak vort max dives down from the northwest. Any storm
that develops along this boundary has the potential to become
severe. Model soundings on the warm side of the boundary indicate an
environment characterized by deep moisture, large CAPE, and moderate
shear. Straight Hodographs and limited 0-1km shear should help to
mitigate tornado potential. Mixed layer CAPE of over 1500-2000 J/KG
centered at the hail growth zone (HGZ) combined with modest lapse
rates may allow for some marginally severe hail today. However, the
warm cloud layer (LCL to Freezing Level) is quite deep which may
cause these storms to be more efficient rain producers than hail
producers. Nevertheless, given the favorable hodographs, CAPE, and
lapse rates...isolated large hail remains possible. Some gusty winds
may also be possible given sufficient updraft mass loading.

On the cold side of the boundary, model soundings show an
environment that has substantial dry air in the low to mid-levels,
limited CAPE, and moderate shear. Without large-scale forcing, it
would seem that convective potential is negligible today north of
the boundary. As such, the final location of the boundary is very
important today regarding convection and potential severe weather.

By tonight, the front should sag south of our CWA...but just barely.
It may begin to lift back northward as a warm front by later
tonight, or may dissipate completely. With the substantial dry air
in the post front environment, cloud cover should be limited. Mainly
clear skies are expected tonight along with relatively light winds.
Excellent radiational cooling conditions may develop. With lingering
low-level moisture seen in model soundings...patchy fog may develop
in most locations by morning.

Expect highs today in the mid 80s, with lows overnight in the mid
60s, which is right around average for this time of the year.

&&

.Long Term...(Friday through Wednesday)
Issued at 257 AM EDT Thu Jul 13 2023

* Frequent storm chances will continue into next week

The upper low across southern Canada with a large trough across the
eastern USA will continue to be the main influence across central
Indiana during the long term period. Smaller upper troughs will
rotate through the larger one, and these along with some surface
fronts will produce frequent chances for rain. These conditions will
also keep temperatures seasonable for most of the period.

Friday...

Much of the area will see quiet weather on Friday. Warmth and
moisture will return as winds become southwest during the day.
However, there won't be much of a trigger for any convection. Will
keep some very low PoPs in mainly far western parts of the area,
closer to an approaching system.

With southwest winds and some sunshine, temperatures will be able to
reach around 90 degrees.

Friday night into Saturday night...

One of the embedded smaller upper troughs will rotate through during
this period, along with a surface cold front. At the moment, it
looks like an initial line of convection will weaken as it moves
into the area later Friday night into Saturday morning. Additional
convection will then develop ahead of the surface front on Saturday
afternoon, moving east into Saturday night.

Questions remain with this setup though. How far will the initial
line of storms get before it weakens/dissipates, and how far east
will the new line form in the afternoon? Moisture will be plentiful,
so conceivably most areas could at least see a little rain with this
if everything sets up right.

For consistency's sake, will keep low likely PoPs going most areas
during Friday night into Saturday morning. However, confidence is
low in specifics.

Sunday and Monday...

Similar features will move through during this time frame. Timing at
the moment looks like the best chances for rain will be later Sunday
night into Monday. Will keep PoPs in chance category or lower given
increased uncertainty in details that far out.

Tuesday and beyond...

Northwest flow and a stalled front will bring more rain chances
during this period, including potential MCSs. However, location of
the storms is highly uncertain. Will keep chance PoPs going through
much of the time.

&&

.Aviation...(18Z TAF Issuance)
Issued at 122 PM EDT Thu Jul 13 2023

Impacts:

-Showers and isolated thunderstorms possible at KBMG

-MVFR possible near LAF

-Patchy fog possible after 04z Friday.

Discussion:

Scattered showers and thunderstorms may develop near BMG this
afternoon. A lesser chance exists near HUF and IND, and is low
enough that the mention of showers has been left out of the TAFs.

A weak boundary is currently sitting over south central Indiana. A
wind shift to west-northwesterly denotes this feature, and wind out
ahead of it are generally out of the southwest. Wind should remain
10kts or less today, with a few gusts to 15kts possible but not
common. Winds are expected to decrease tonight, likely going calm or
light and variable.

Additionally, satellite imagery and observations reveal an extensive
stratus deck behind the aforementioned boundary. These clouds are
generally hovering around 2000ft agl. This should improve as mixing
increases this afternoon.

Lastly, abundant moisture in the post-front environment along with
clearing skies and light winds may promote the formation of fog
tonight, with the largest area of concern at KBMG and KHUF. Have not
mentioned in TAF during this issuance due to lack of confidence, but
this could change during the 00Z issuance.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...Melo
Short Term...Eckhoff
Long Term...50
Aviation...Updike
Hazardous weather outlook, Jul 13, 2:48 AM EST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
348 AM EDT Thu Jul 13 2023

INZ021-028>031-035>041-043>047-051-052-140800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-Putnam-Hendricks-
Marion-Vigo-Clay-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Clinton, Fairview Park,
Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg,
Danville, Indianapolis, Terre Haute, and Brazil
348 AM EDT Thu Jul 13 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Isolated showers and thunderstorms may develop this afternoon. Some
storms may produce gusty winds. Lightning is a hazard in any
thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances continue through Wednesday. Some strong storms
are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ042-048-049-053>057-060>065-067>072-140800-
Randolph-Hancock-Henry-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Winchester, Union City, Farmland,
Parker City, Greenfield, New Castle, Spencer, Gosport, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan,
Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville,
Worthington, Bloomington, Nashville, Columbus, Greensburg,
Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell,
Seymour, and North Vernon
348 AM EDT Thu Jul 13 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected to develop this
afternoon. A few storms may be severe, with large hail, strong
winds, and heavy rainfall. Lightning is a hazard in any
thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances continue through Wednesday. Some strong storms
are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 96 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jennings

When
July 13, 1:28 PM EST
Where
Jennings County, 0.69 mi N of North Vernon
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -85.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100042.